Barbiturate Poisoning

Navigation
Barbiturate Poisoning
Body Parts: Whole Body
Medical Subjects: Nervous System
Overview

What Is Barbiturate Poisoning

Barbiturate poisoning is usually caused by a series of side effects including ataxia, unconsciousness, coma, respiratory depression and cardiac depression caused by exceeding the normal dosage. Severe cases may lead to death.

What is barbital? What drugs are included?

Barbiturates are a class of drugs used for anti-epileptic, anti-anxiety, and sedative effects.

It is usually divided into four categories according to pharmacological activity and clinical application: ultra-short-acting, short-acting, medium-acting and long-acting.

  • Ultra-short-acting class: thiopental sodium.
  • Short-acting class: Pentobarbital, Secobarbital.
  • Medium-acting: Isopentobarbital, aprabital, sec-bubarbital.
  • Long-acting: toluidine, phenobarbital.
Cause

Under What Circumstances Does Barbital Poisoning Occur?

  • Overdose.
  • It is used in combination with another drug (especially alcohol) that has a central inhibitory effect.
  • Increase the dose of the drug at will.
  • Some over-the-counter drugs contain phenobarbital, which the patients don't know, and can easily lead to misuse. Such as phenobarbital scopolamine tablets for motion sickness.

What is the mechanism of action of barbiturates poisoning?

There is a special neurotransmitter in human brain, called γ -aminobutyric acid A(GABAA). If drugs combine with it, it will inhibit the activity of brain neurons.

Barbiturates inhibit the activity of brain neurons by binding to GABAA receptors.

Barbiturates can also affect nerve-muscle transmission and blood pressure level by inhibiting nicotinic receptors in peripheral nerves.

Symptom

What Are The Symptoms And Manifestations Of Barbital Poisoning?

Barbiturates mainly cause symptoms of central nervous system depression, such as ataxia, unconsciousness, coma, hypotension, respiratory depression, cardiac depression, etc., which are often dose related.

Mild or moderate poisoning is similar to alcohol or other sedative-hypnotic drug poisoning. Patients usually show lethargy, ataxia, slurred speech and mental disorder with the increase of dose.

Severe poisoning occurs with high-dose medication, such as 10-20 times the normal dose, and the patient can show:

  • Progressive central nervous system inhibition, from lethargy to deep coma.
  • Respiratory depression ranges from shallow breathing to respiratory arrest.
  • Cardiovascular inhibition ranges from hypotension to shock, and hypotension is mainly the result of decreased vascular tension.
  • The nervous system gradually loses response, including lack of corneal reflex and deep tendon reflex.
  • Patients may also have variable pulse rates, variable pupil sizes, photoreactivity, and nystagmus.
  • Gastrointestinal peristalsis slows, leading to delayed gastric emptying and intestinal obstruction.
  • Rare skin blisters, called "barbiturate blisters", may occur as a result of local skin pressure.
Detect

How Is Barbital Poisoning Diagnosed?

Barbiturate poisoning can be diagnosed by doctors according to patients' medication history and clinical signs. In many cases, the value of blood drug concentration is also of diagnostic value.

Prevention

How To Prevent Barbiturate Poisoning?

To prevent barbital poisoning, the following measures can be taken:

  • Take the medicine according to the doctor's advice, and do not increase the dose arbitrarily.
  • Do not administer multiple barbiturates at the same time, and current evidence suggests that barbiturate interactions are complex and that toxicity may increase without corresponding increases in antiepileptic activity. Monitoring of blood concentrations is recommended if coadministration is warranted due to the condition.
  • Do not drink alcohol or other alcoholic foods while taking barbiturates.
  • Do not keep barbiturates at home if treatment is not required.

Are the symptoms of long-term use of barbiturates abruptly discontinued poisoning?

If barbiturates are used for a long time, the symptoms after sudden withdrawal are called withdrawal symptoms. Because barbiturates are dependent, the longer they are taken and the larger the dose, the higher the probability and severity of withdrawal symptoms.

The withdrawal symptoms caused by barbital may include anxiety, muscle spasm, hand tremor, progressive weakness, drowsiness, visual distortion, nausea, vomiting, insomnia, and later convulsions, hallucinations and delirium.

Therefore, the use of barbiturates needs to be gradually reduced over several days or even weeks.

How long is the interval between taking alcohol and barbiturates?

Barbiturates have central inhibitory effect, so when they are used together with substances with central inhibitory effect, such as ethanol, the sedative and respiratory inhibitory effects will be aggravated.

Because the drug half-life of barbiturates (the time required for half of drug metabolism) is usually long, and the pharmacokinetics of barbiturates in different individuals are very different. To be cautious, drink alcohol at least one month after stopping barbiturates.

Treatment

How To Treat Barbital Poisoning?

Barbiturate poisoning needs to be sent to hospital immediately, and the doctor will give symptomatic treatment. Including but not limited to:

  • Cleaning oral cavity and vomit, opening venous access, inhaling oxygen and rehydration. Pay attention to maintaining normal cardiovascular, respiratory and renal functions and electrolyte balance.
  • Tracheal intubation.
  • Activated carbon can be used for barbital poisoning at any time, and drugs can also be removed by hemodialysis and alkalization of urine.
  • Patients (including children) who take more than 10 mg/kg of medicine and are within 1 hour after taking the medicine. It is recommended to give activated carbon orally or nasally, and if necessary, it can be reused. It can prevent drug absorption and promote elimination.
  • For coma patients, or severe patients with irregular or disappearing bowel sounds, it is recommended to give activated carbon blood perfusion.

Can barbital poisoning be completely cured?

Whether barbital poisoning can be completely cured needs to be comprehensively determined according to the poisoning severity and basic disease state of patients. Usually, patients with acute poisoning who are healthy and have no basic diseases can be completely cured.

The mortality rate of barbiturates overdose ranged from 1% to 3%, and the early death resulted from respiratory arrest and cardiovascular collapse. Delayed death resulted from acute renal failure, acute respiratory distress syndrome, cerebral edema and multiple organ system failure caused by long-term inhibition of cardiopulmonary function.

Life

What Should Barbital Poisoning Patients Pay Attention To In Their Lives?

  • It is suggested that patients' families should give patients a good living environment, chat with patients more, encourage her to participate in activities, give patients more care and attention, and avoid demanding too much on patients.
  • We should correctly guide patients to face all kinds of difficulties and setbacks in life.
  • Keep drugs properly to avoid accidents.

Related Articles